Alert archive / Michigan / Gale Warnings in 2024

Gale Warning 13, NWS Grand Rapids, MI

November 4, 2024

NWS Grand Rapids, MI issued this gale warning at Nov 4, 2024, 3:44 PM EST. It took effect at Nov 5, 2024, 7:00 AM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 4, 2024, 3:44 PM EST (20:44 UTC)
In effect from
Nov 5, 2024, 7:00 AM EST
Expired
Nov 5, 2024, 10:15 PM EST
In force
15 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

561 
WHUS73 KGRR 042044
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
344 PM EST Mon Nov 4 2024

LMZ844>849-050445-
/O.CON.KGRR.SC.Y.0088.000000T0000Z-241105T1200Z/
/O.NEW.KGRR.GL.W.0013.241105T1200Z-241106T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
344 PM EST Mon Nov 4 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...
...GALE WARNING IN EFFECT FROM 7 AM TUESDAY TO 4 AM EST
WEDNESDAY...

* WHAT...For the Small Craft Advisory, south winds 15 to 30 knots
  and waves 4 to 8 feet. For the Gale Warning, southwest gales to
  40 knots and waves 6 to 11 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 7 AM EST Tuesday. 
  For the Gale Warning, from 7 AM Tuesday to 4 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Strong southerly winds will continue
  tonight and Tuesday ahead of a cold front. Winds tonight will
  remain in Small Craft Advisory range, but we expected a further
  increase in speeds on Tuesday to Gale Force. The strongest winds
  and largest waves will likely be in the midday and early
  afternoon hours north of Holland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$

DUKE
6 follow-up statements
224 
WHUS73 KGRR 050300
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1000 PM EST Mon Nov 4 2024

LMZ844>849-051100-
/O.CON.KGRR.SC.Y.0088.000000T0000Z-241105T1200Z/
/O.CON.KGRR.GL.W.0013.241105T1200Z-241106T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1000 PM EST Mon Nov 4 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...
...GALE WARNING REMAINS IN EFFECT FROM 7 AM TUESDAY TO 4 AM EST
WEDNESDAY...

* WHAT...For the Small Craft Advisory, south winds to 30 knots and
  waves 4 to 8 feet. For the Gale Warning, southwest gales to 35
  knots and waves 6 to 10 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 7 AM EST Tuesday. 
  For the Gale Warning, from 7 AM Tuesday to 4 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
861 
WHUS73 KGRR 050801
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
301 AM EST Tue Nov 5 2024

LMZ844>849-051615-
/O.CON.KGRR.SC.Y.0088.000000T0000Z-241105T1200Z/
/O.CON.KGRR.GL.W.0013.241105T1200Z-241106T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
301 AM EST Tue Nov 5 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 AM
EST WEDNESDAY...

* WHAT...For the Small Craft Advisory, south winds to 30 knots and
  waves 4 to 8 feet. For the Gale Warning, southwest gales to 40
  knots and waves 8 to 12 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 7 AM EST Tuesday. 
  For the Gale Warning, from 7 AM Tuesday to 4 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
145 
WHUS73 KGRR 051250
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
750 AM EST Tue Nov 5 2024

LMZ844>849-052100-
/O.CON.KGRR.GL.W.0013.000000T0000Z-241106T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
750 AM EST Tue Nov 5 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY...

* WHAT...South winds 15 to 25 knots with gusts up to 40 knots 
  and waves 6 to 9 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 4 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
720 
WHUS73 KGRR 051638
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1138 AM EST Tue Nov 5 2024

LMZ844>849-060045-
/O.CON.KGRR.GL.W.0013.000000T0000Z-241106T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1138 AM EST Tue Nov 5 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY...

* WHAT...Southwest winds 20 to 30 knots with gusts up to 40 knots
  and waves 6 to 9 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 4 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
995 
WHUS73 KGRR 052046
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
346 PM EST Tue Nov 5 2024

LMZ844>849-060500-
/O.CON.KGRR.GL.W.0013.000000T0000Z-241106T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
346 PM EST Tue Nov 5 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY...

* WHAT...Southwest gales to 35 knots and waves 5 to 8 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 4 AM EST Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Once the threat of gales ends later
  tonight, conditions will still remain hazardous to small craft 
  into much of Wednesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
008 
WHUS73 KGRR 060315
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1015 PM EST Tue Nov 5 2024

LMZ844>849-061115-
/O.CAN.KGRR.GL.W.0013.000000T0000Z-241106T0900Z/
/O.NEW.KGRR.SC.Y.0089.241106T0315Z-241106T2000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1015 PM EST Tue Nov 5 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM EST WEDNESDAY...
...GALE WARNING IS CANCELLED...

* WHAT...West winds to 25 knots and waves 4 to 7 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 3 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Nov 4, 3:39 PM EST, 5 minutes earlier. Its key messages:

  • Periods of showers and maybe a few thunderstorms to continue tonight and Tuesday
  • Wet Weekend
Area forecast discussion, Nov 4, 3:39 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
339 PM EST Mon Nov 4 2024

.KEY MESSAGES...

- Periods of showers and maybe a few thunderstorms to continue
  tonight and Tuesday

- Wet Weekend

&&

.DISCUSSION...
Issued at 338 PM EST Mon Nov 4 2024

- Periods of showers and maybe a few thunderstorms to continue
  tonight and Tuesday

A wet past 12 hours has occurred with everyone seeing rain in the
area. Rainfall amounts have been heaviest in the Grand Rapids area
with amounts of 0.60 of an inch to a little over an inch per
radar estimates. The wet weather will continue both tonight and
Tuesday before rain ends Tuesday night as a deep southerly flow of
moisture laden continues to stream into the area. A deepening
surface low will move from the Southern Plains northward into
Wisconsin by late afternoon on Tuesday. As the low steadily
deepens during this time frame the moisture transport will
increase due to both an increase in wind speeds in the lowest
5,000 feet and an increase in moisture (PWATS increase to 1.6 to
1.7 inches which is off the charts for this time of year.

HREF 4hr max reflectivity shows a distinct push of heavier rain
into the area towards midnight that will continue overnight and
into Tuesday morning. This will be coincident with at strong LLJ
moving through the area on the order of 50-65 knots. Another
burst of heavier rain will occur Tuesday afternoon and evening
along and ahead of the cold front. Rainfall amounts in the
heaviest swaths will likely be around 3 inches if not higher when
all is said and done Tuesday night. Again, these amounts over the
course of the time it is falling should not produce flooding
outside of some ponding of water due to clogged drains from
leaves.

AT this point have decided against a Wind Advisory given the
amount of clouds and rain showers around tonight and Tuesday.
Inland areas should be very marginal with regard to advisory
criteria (45 mph gusts) likely ending up in the 40-45 mph range in
many areas. The exception could be the Lake Michigan shoreline and
we may need to take another look at this as new model data comes
in this evening. As for now, holding off on any wind headlines
over land.

- Wet Weekend

High pressure will from the northern Plains to the East Coast from
Wednesday through Saturday. The eastward movement will help low
pressure over the Central Plains to move northeastward on the back
side of the high into Minnesota by the weekend.

Clouds will begin to increase Saturday as the low makes it's way
toward the Great Lakes. Strong short wave support will create decent
isentropic lift on the eastern flank of the low and we'll see rain
develop Saturday night from southwest to northeast as condensation
pressure deficits fall to less than 10 mb. Rain will continue
through Sunday as the accompanying occluded front passes through and
then wrap around moisture from the low.

Highs in the 50s are expected through the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1229 PM EST Mon Nov 4 2024

Radar shows we are entering a lull in the precipitation that will
last into the evening. However, the next wave will quickly move
north with another batch of showers and embedded storms just prior
to midnight. The precipitation with that will end around 08z after
which we'll be looking at MVFR cigs.

&&

.MARINE...
Issued at 311 PM EST Mon Nov 4 2024

We look to continue on Lake Michigan with south winds to 30 knots
this evening and tonight. Therefore our current Small Craft
Advisory headline through 700am Tuesday looks great. Winds to 30
knots equates to a high end SCA and waves will run 4 to 8 feet
tonight. Around daybreak, we begin to mix deeper and into higher
momentum air with 40-50 knots in the mixed layer. We have opted to
issue a Gale Warning on the back end of the SCA from 700am Tuesday
into the early morning hours of Wednesday. South to southwest
gales to 40-45 knots look likely. Waves will correspondingly jump
in magnitude given the increase in wind to 8-12 feet north of
Holland. Winds and waves will make a slow decline on Wednesday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory until 7 AM EST Tuesday for LMZ844>849.
     Gale Warning from 7 AM Tuesday to 4 AM EST Wednesday for
     LMZ844>849.

&&

DISCUSSION...Duke/04
AVIATION...04
MARINE...Duke
Hazardous weather outlook, Nov 4, 3:32 AM EST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
332 AM EST Mon Nov 4 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-050845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
332 AM EST Mon Nov 4 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Showers are expected today. An isolated storm is possible but
no severe weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Rain and windy conditions are forecast Tuesday with potential
for a few storms as well. Wind gusts could reach around 40 to 45
mph Tuesday resulting in potential for a few power outages. Some
clogged drains and ponding of water is possible where the heaviest
rainfall occurs but no severe weather or significant flooding
issues are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-050845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
332 AM EST Mon Nov 4 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Gale force winds are likely Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Gale Warnings in Michigan, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.